Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 9, 2001, 3:22 PM MDT for Montrose County, Ouray County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 3:22 PM MDT (21:22 UTC)
- Expired
- Jul 9, 2001, 4:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Montrose County, CO, Ouray County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:27 PM MDT | Hail 0.88 | Ridgway, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGJT 092122 SVRGJT COC085-091-092200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 322 PM MDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO EASTERN MONTROSE COUNTY IN WEST CENTRAL COLORADO * UNTIL 400 PM MDT * AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RIDGWAY...OR 21 MILES SOUTH OF MONTROSE... MOVING NORTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE PENNY SIZE HAIL... AND WIND IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... CENTRAL OURAY...NORTHERN OURAY AND EASTERN MONTROSE COUNTIES. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...COLONA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3812 10790 3811 10768 3850 10760 3852 10791
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM MDT, 22 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM MDT, 22 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT MON JUL 9 2001 SOME DIVERGENCE ALOFT ASSOCIATED WITH TODAY/S CONVECTION WITH CLOUD TOPS APPROACHING 50K FEET. ISSUED THE FIRST SEVERE THUNDERSTORM WARNING THIS SEASON EARLIER IN RURAL MONTROSE COUNTY.. AND LO AND BEHOLD VERIFIED IT WITH NICKEL SIZE HAIL AT REDVALE. STRONG STORMS EXPECTED TO CONTINUE WITH DIVERGENCE ALOFT.. DEEP SOUTHERLY FLOW.. IN MOIST ADIABATIC PROFILE (ABOVE 650 MB). VORTICITY CENTER TO WATCH WILL BE WAVES MOVING NORTHWARD FROM NORTHERN OLD MEXICO.. THIS WILL HELP KEEP CONVECTIVE ACTIVITY ONGOING THROUGH THE NIGHT. SEE NO CHANGES FOR TUESDAY.. AND IF ANYTHING.. AREAL COVERAGE MIGHT INCREASE AS WEAK GREAT BASIN TROUGH SLOWLY SHIFTS EASTWARD. AVN AND ETA MODEL HANDLE THIS FEATURE DIFFERENTLY.. BUT BELIEVE THAT ETA MAY BE TOO PROGRESSIVE BY PLACING IT OVER WESTERN COLORADO BY WEDNESDAY. BUT AT ANY RATE.. AVN DOES DEEPEN MOISTURE AND DEW POINT DEPRESSION AT 700 MB LOWERS TO AROUND 6C PER GRIDDED MODEL DATA ON BOTH MODELS. WILL TREND POP FORECASTS UPWARDS THROUGH WEDNESDAY.. AND ADD LIKELY POPS TO ALL MOUNTAIN ZONES WITH INCREASED CHANCES OF HEAVY RAIN SHOWERS. TEMPERATURES WILL LOWER WITH INCREASING CLOUD COVERAGE. FRISBIE EXTENDED STILL APPEARS TO BE ON TRACK FOR UPPER RIDGE TO RETREAT TOWARD THE FOUR CORNERS REGION HINDERING NORTHWARD TRANSPORT OF SUBTROPICAL MOISTURE. THIS WILL LEAD TO DRIER CONDITIONS TOWARD THE LATTER PART OF THE WEEK AND THE WEEKEND. LATEST MODELS FORECASTS DO INDICATE A MORE MOIST SOUTHWEST FLOW BY LATE SATURDAY...BUT WILL HOLD OFF ISSUING POPS FOR VALLEY ZONES. APPEARS THE DIRTY' RIDGE SCENARIO WILL BE SIMILAR TO EARLIER THIS MONTH WHEN CONVECTION WAS MAINLY OVER HIGHER TERRAIN. EXPECT ONLY ISOLATED STORMS WOULD MAKE IT INTO THE VALLEYS...THUS MOST VALLEY AREAS WILL BE DRY. .GJT...NONE.
In the hours before
Local storm report, Jul 9, 2:12 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
212 PM MDT MON JUL 9 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM COVENTRY CO .88 INCH HAIL
07/09/01 MONTROSE REPORTED BY
SPOTTERS
CNJThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:48 PM MDT | Severe Thunderstorm Warning | GJT | Montrose | 42 min |
| Jul 9, 4:44 PM MDT | Severe Thunderstorm Warning | GJT | Ouray | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.